Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 7, NWS San Angelo, TX

March 13, 2020Coke County, Runnels County, Tom Green County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Mar 13, 2020, 3:11 AM CDT for Coke County, Runnels County, Tom Green County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 13, 2020, 3:11 AM CDT (08:11 UTC)
Expired
Mar 13, 2020, 4:15 AM CDT
In force
64 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Coke County, TX, Runnels County, TX, Tom Green County, TX

The radar

The San Angelo radar (KSJT), 41 km from the middle of the area, began a volume at 08:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2044 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 12:29 AM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Mar 13, 12:29 AM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1229 AM CDT Fri Mar 13 2020

.AVIATION...
/06Z TAFS/

Kept the mention of TSRA in at KABI and KSJT where the best
chances of seeing overnight convection are. One or two of these
storms could produce strong, gusty winds, and/or hail. Othewise,
went with a VCSH. Will update if needed, but most of the
convection is expected to remain farther north and west than KSOA,
KJCT, and KBBD. Have kept the trend of lowering CIGs in the
forecast with a shallow cool air mass moving into the area tonight
into tomorrow morning. 20

&&

.PREV DISCUSSION... /issued 701 PM CDT Thu Mar 12 2020/

AVIATION...
/00Z TAFS/

There is a chance for thunderstorms tonight across most of the
TAF sites. Isolated severe storms possible tonight after 05Z with
large hail, damaging winds and MVFR CIGs between I20 and I10. IFR
CIGs also expected to develop across the region tomorrow.

26

PREV DISCUSSION... /issued 237 PM CDT Thu Mar 12 2020/

SHORT TERM...
(Tonight and Friday)

Upper shortwave will move northeast across the Panhandle tonight,
with isolated showers and perhaps a thunderstorm early this this
evening, becoming more scattered after 9 PM. The best chance of
rain and storms however will be after midnight, especially in the
Big County, Concho Valley and Heartland as stronger lift comes in,
and a weak cold front moves through. SPC has a marginal risk of
severe thunderstorms south of I-20 and north of I-10 tonight. The
main hazard will be large hail. Friday afternoon, there is also
the potential for an isolated severe storm, mainly along and
northwest of a Sterling City to Sweetwater to Haskell line, with
afternoon heating in the vicinity of the dissipating cold front.
It will be cooler with highs in the 60s in the Big Country
tomorrow, with 70s to the south.

LONG TERM...
(Friday night through Thursday)

A wet forecast continues for West Central Texas into the middle
of next week. A shortwave trough will lift northeast across West
Texas and the Texas Panhandle tomorrow night. Showers and
thunderstorms will likely increase across the area tomorrow night,
as lift increases and interacts with a warm front that will lift
north across the Big Country during the overnight hours. A few
strong to severe storms will be possible across much of the area
Friday night, but the best chance will be across far western
portions of the Big Country and Concho Valley. Large hail and
damaging winds will be the main hazards.

An unsettled weather pattern will continue this weekend into the
middle of next week, as we remain in deep southwest flow aloft,
with weak disturbances moving across the area. Could see the
potential for a few strong to severe storms again Sunday and
Sunday night, with perhaps a better severe weather threat next
Wednesday into Thursday as significant troughing over the
southwest states begins to eject northeast across the Southern
Plains.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 56  74  53  68 /  70  20  20  60
San Angelo 	 58  78  57  75 /  50  10  20  60
Junction 	 61  79  58  78 /  20  30  20  50
Brownwood 	 58  76  56  73 /  40  40  20  60
Sweetwater 	 55  72  53  65 /  80  10  10  70
Ozona      	 59  77  58  73 /  40  10  20  50

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 12, 2:42 PM CDT, 12 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
242 PM CDT Thu Mar 12 2020

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-131945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
242 PM CDT Thu Mar 12 2020

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

There is a marginal risk of severe thunderstorm mainly after
midnight...south of Interstate 20 and north of Interstate 10. The
main weather threat is large hail up to to size of a quarter.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There is a slight risk of severe thunderstorms Friday afternoon
and evening, along an west of a Sterling City to Sweetwater to
Haskell line. The rest of West Central Texas has a marginal risk
of severe thunderstorms Friday. The main threats are large hail
and damaging winds. A chance of thunderstorms will continue into
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Mar 13, 1:51 AM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service San Angelo TX
151 AM CDT Fri Mar 13 2020

TXZ054-064-065-130745-
Nolan TX-Coke TX-Sterling TX-
151 AM CDT Fri Mar 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COKE...STERLING AND
SOUTHWESTERN NOLAN COUNTIES UNTIL 245 AM CDT...

At 150 AM CDT, Doppler radar was tracking a strong thunderstorm
about 10 miles northeast of Garden City, moving east at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Silver around 240 AM CDT.
  Sanco around 245 AM CDT.

Other locations impacted by this storm include rural areas of
northern Sterling County, and the Intersection Of Highway 158 And
Ranch Road 2059.

LAT...LON 3208 10127 3209 10073 3208 10067 3218 10067
      3220 10053 3179 10050 3174 10127
TIME...MOT...LOC 0650Z 260DEG 41KT 3197 10133

sn

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 1:51 AM CDTSpecial Weather StatementSJTCoke, Sterling54 min
Mar 13, 1:58 AM CDTSevere Thunderstorm WarningSJTCoke, Sterling, Tom Green62 min
Mar 13, 2:37 AM CDTTornado WarningSJTCoke, Sterling, Tom Green38 min
Mar 13, 3:55 AM CDTSpecial Weather StatementSJTColeman50 min
Mar 13, 4:28 AM CDTSpecial Weather StatementSJTBrown32 min
Mar 13, 8:01 AM CDTSpecial Weather StatementSJTNolan29 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.